Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO

August 28, 2002Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 6:06 AM MDT for Washington County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 6:06 AM MDT (12:06 UTC)
Expired
Aug 28, 2002, 7:00 AM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 132 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:17 AM MDTHail 1.5Otis, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS55 KBOU 281206
SVRDEN
COC121-281300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
606 AM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 700 AM MDT

* AT 606 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BURDETT...OR ABOUT 14 MILES
  NORTH OF AKRON...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON...
BURDETT...LONE STAR...OTIS AND PLATNER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4043 10329 3999 10336 3994 10282 4041 10281

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 AM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 3:40 AM MDT, 2 hours 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
340 AM MDT WED AUG 28 2002

ONLY A FEW CHANGES NEEDED THIS MORNING.  IT LOOKS LIKE A RATHER
BENIGN DAY AS FAR AS FORCING FOR CONVECTION...AS JET STREAKS APPEAR
TO BE PUTTING THE MAIN AREAS OF LIFT NORTH AND SOUTH OF US TODAY.
SE SURFACE WINDS ON THE PLAINS WILL PERSIST...AND BOUNDARY NOW
DROPPING INTO NERN CO COULD BE A FOCUS BUT WILL LIKELY BE LIFTING
BACK TOWARD THE NORTH BY LATE AFTERNOON.  THERE IS A FAIRLY WELL
ESTABLISHED POOL OF COOL MOIST AIR NOW...BUT THERE SHOULD ALSO BE
MORE SUNSHINE SO BY EVENING THE RESULT WILL BE SIMILAR.  CAPES LOOK
TO WIND UP IN THE 1500-2500 J/KG RANGE AND THOUGH THERE IS NOT A LOT
OF SHEAR...THE SEVERE WEATHER THREAT CONTINUES WITH LARGE HAIL THE
MAIN CONCERN.  MOUNTAINS ARE DRYING OUT AGAIN...STILL SOME MOISTURE
IN OUR ZONES BUT BONE DRY ON THE WEST SLOPE AGAIN.  THE DRY AIR WILL
LIKELY BE MIXING DOWN ALONG WITH A BIT OF WIND THIS AFTERNOON.
ON THU SW WINDS ALOFT BRING THE DRY AIR A BIT FARTHER EAST...BUT A
WELL DEFINED SHORT WAVE SHOULD BRING ENOUGH LIFT FOR ANOTHER ROUND
OF LATE DAY STORMS.  AS THE MOISTURE SHOULD PERSIST ON THE PLAINS
THERE WILL STILL BE A SEVERE THREAT.  BEHIND THIS WAVE FRI SHOULD BE
DRIER AND SUBSIDENT...THOUGH THERE WILL LIKELY STILL BE SOME LOW
LEVEL MOISTURE ON THE PLAINS.

FOR SAT THROUGH TUE WE WILL REMAIN IN A RELATIVELY DRY W TO SW FLOW
ALOFT.  WHETHER THERE IS ENOUGH DRYING TO SHUT DOWN CONVECTION OVER
THE EAST REMAINS TO BE SEEN...BUT THE CURRENT FORECAST SEEMS
REASONABLE.      GIMMESTAD

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson49 min
Aug 28, 4:45 PM MDTSevere Thunderstorm WarningBOUDouglas60 min
Aug 28, 5:26 PM MDTSevere Thunderstorm WarningBOUWashington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.